Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 11, NWS Dodge City, KS

April 22, 2010Lane County, Kansas

NWS Dodge City, KS issued this tornado warning at Apr 22, 2010, 8:17 PM CDT for Lane County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2010, 8:17 PM CDT (01:17 UTC)
Expired
Apr 22, 2010, 8:45 PM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Lane County, KS

The radar

The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 1:30 PM CDTTornado WatchSPC8 hr
Apr 22, 7:48 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
2.4
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WFUS53 KDDC 230117
TORDDC
KSC101-230145-
/O.NEW.KDDC.TO.W.0011.100423T0117Z-100423T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT THU APR 22 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN LANE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 845 PM CDT

* AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY STRONG ROTATION ASSOCIATED WITH A POSSIBLE TORNADO 4 MILES
  EAST OF HEALY. THIS DANGEROUS STORM WAS MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHIELDS AND PENDENNIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3870 10025 3856 10025 3856 10057 3870 10057
TIME...MOT...LOC 0117Z 249DEG 22KT 3863 10052

$$

RUSSELL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Apr 22, 1:15 PM CDT, 7 hours 2 minutes earlier.

Area forecast discussion, Apr 22, 1:15 PM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
115 PM CDT THU APR 22 2010

.DISCUSSION...

DAYS 1-2...

THUNDERSTORM SEVERITY AND DURATION ACROSS DDC FA WILL BE MAIN
CONCERN FOR THE FIRST PERIOD FORECAST. AM EXPECTING A FAIRLY BUSY
EVENING AND LATE NIGHT AS PRIMARY MID LEVEL VORTICITY MAX LIFTS
NORTHEAST FROM SOUTHERN NEW MEXICO EARLY THIS EVENING...TO WEST-
CENTRAL KANSAS 12Z FRIDAY. THIS PUTS SOUTHWEST KS IN THE CROSS-
HAIRS FOR FAIRLY SUBSTANTIAL DEEP TROPOSPHERIC UPWARD VERTICAL
MOTION FOR A GOOD PORTION OF THE FIRST PERIOD (TONIGHT). OF UTMOST
CONCERN WILL BE THE TORNADO THREAT THE FIRST PART OF THE TONIGHT
PERIOD (00Z TO 06Z). MIDDAY SURFACE ANALYSIS DEPICTED EAST-WEST
BOUNDARY FROM JUST NORTH OF ELKHART TO SOUTH OF DODGE CITY TO
BETWEEN MEDICINE LODGE AND PRATT. THIS FRONT WILL LIFT SLOWLY
NORTH DURING THE AFTERNOON. HAVE ALREADY SEEN SOME INITIAL
ELEVATED THUNDERSTORM DEVELOPMENT AROUND LIBERAL...BUT THIS
CONVECTION IS ONLY A PRECURSOR TO MORE WIDESPREAD/STRONG TO SEVERE
DEVELOPMENT. THE MOST IMPORTANT BOUNDARY OF FOCUS FOR INITIATION
WILL BE DRYLINE AND/OR PACIFIC COLD FRONT WHICH WAS BEGINNING TO
MOVE INTO THE WESTERN OK-TX PANHANDLE. STORMS THAT FORM ON THIS
BOUNDARY WILL MOVE NORTHEAST TOWARD THE SOUTHERN DDC FA. OTHER
STORMS WILL ALSO LIKELY FORM FARTHER AT THE LEADING EDGE OF STRONG
H5-7 COLD ADVECTION. THE UPSHOT IS THAT THERE SHOULD BE SEVERAL
SEVERE STORMS...WITH THE PRIMARY MODE BEING SUPERCELLS...IN THE
22Z TO 03Z TIME FRAME. AFTER 03Z...THE CONVECTIVE MODE WILL MOST
LIKELY EVOLVE INTO A QUASI-LINEAR STRUCTURE AS CONVECTION GROWS
UPSCALE. THERE IS A CONCERN FOR QUASI-LINEAR SHORT-LIVED TORNADOES
IN THE 03Z TO 06Z TIME FRAME GIVEN THE 40 TO 50 KNOTS OF SOUTH
WIND AT 1KM AGL.

DRY INTRUSION WILL MOVE IN QUICKLY BY 06Z FROM THE
SOUTHWEST...AND THE CONVECTIVE THREAT WILL BEGIN TO RAPIDLY EXIT
THE DDC FA FROM SOUTHWEST TO NORTHEAST IN THE 06Z TO 09Z TIME
WINDOW...SO WILL REDUCE POPS FROM CATEGORICAL (GREATER THAN 80) TO
SLIGHT CHANCE BY 12Z. THE MID LEVEL CYCLONE WILL NOT MOVE MUCH
FROM THE KS-CO BORDER POSITION DURING THE DAY FRIDAY. THE SURFACE
LOW WILL REMAIN ANCHORED BENEATH THE MID LEVEL CYCLONE AS THE
WHOLE SYSTEM RAPIDLY OCCLUDES. SHOWERS AND ISOLATED THUNDER WILL
LIKELY REDEVELOP BY EARLY AFTERNOON NEAR THE COLORADO BORDER CLOSE
TO THE CENTER OF THE COLD POOL ALOFT AND SURFACE CIRCULATION
CENTER. WILL HAVE 30 TO 40 POPS ACROSS THE FAR NORTHWEST DDC
FA...WITH CHANCE POPS SPREADING EAST THROUGH FRIDAY EVENING AS THE
COLD POOL ALOFT MOVES ACROSS THE NORTHERN DDC FA.

STRONG COLD FRONT AT THE SURFACE THEN FINALLY MOVES INTO THE DDC
FA EARLY SATURDAY WITH ADVISORY LEVEL WINDS LIKELY (GREATER THAN
30 MPH SUSTAINED). STRATIFORM RAIN IS EXPECTED TO EXTEND AS FAR
SOUTH AS THE NORTHEASTERN HALF OF THE DDC FA DURING THE DAY
SATURDAY. COOL, WINDY, RAW DAY IS IN ORDER SATURDAY IMMEDIATELY
WEST OF THE LOW. -UMSCHEID

DAYS 3-7...

THE PATTERN INDICATED BY THE MODELS FOR LATE SATURDAY AND SUNDAY
THROUGH NEXT THURSDAY HAVE QUITE SIMILAR SYNOPTIC FEATURES IN SPACE
AND TIME. A DEEP UPPER CYCLONE WILL PASS THROUGH THE REGION INTO THE
UPPER MIDWEST SATURDAY, LEAVING DEEP COLD ADVECTION PRODUCING STRONG
GUSTY WINDS AND INSTABILITY SHOWERS THROUGH THE DAY WHICH SHOULD
SHUT OFF QUICKLY SATURDAY EVENING WITH AT LEAST SOME PARTIAL OR FULL
CLEARING INTO EARLY SUNDAY AND SUNDAY NIGHT. THE UPPER PATTERN WILL
UNDERGO SHORTWAVE RIDGING FOLLOWING THIS ON SUNDAY, AND THIS SHOULD
RESULT IN A DRY PERIOD WITH WEAKLY DOWNSLOPING SURFACE WINDS AND
TEMPERATURES AT LEAST INTO THE UPPER 60S TO LOW OR MID 70S.

ANOTHER UPPER WAVE IS FORECAST TO DROP SOUTH THROUGH THE MID LEVELS
INTO THE SOUTH DAKOTA/NEBRASKA REGION, AND IT APPEARS THIS FEATURE
WILL HAVE VERY LITTLE SIGNIFICANT CAPE TO WORK WITH AND ALTHOUGH AN
ISOLATED THUNDERSTORM CLUSTER IS POSSIBLE, THE MAJORITY OF ANY
CONVECTIVE ACTIVITY WOULD PROBABLY BE LOW TOPPED SHOWERS/CBS.

THE NEXT APPRECIABLE CHANCES FOR SIGNIFICANT THUNDERSTORMS WILL
ARRIVE IN THE DAYS 6 AND 7 TIMEFRAME, WHEN DEEP LAYER INSTABILITY
BECOMES MORE SIGNIFICANT IN SOUTHWEST FLOW ALOFT AND SLIGHT CHANCES
THUNDERSTORMS ARE FORECAST FOR WEDNESDAY AND MORE SIGNIFICANTLY ON
THURSDAY.

TEMPERATURE-WISE, STILL GENERALLY MILD TEMPERATURES FOR SPRINGTIME
ARE EXPECTED WITH NO STRONG DRY DOWNSLOPING REGIME TO BRING WARM
TEMPERATURES. UPPER 60S AND LOW 70S CAN BE EXPECTED FOR HIGHS
THROUGH THIS MEDIUM RANGE PERIOD, WITH WARMING OVERNIGHT LOWS
THROUGH THE 50S TOWARD THE WEEKEND AS BOUNDARY LAYER MOISTURE IS
LIKELY TO INCREASE VERY SLOWLY FROM MONDAY THROUGH THURSDAY.

&&

.AVIATION...

EXPECT LIFR TO AT TIMES VLIFR CEILINGS AT AREA TERMINALS AS WELL AS
A COUPLE OF ROUNDS OF LIGHT TO POSSIBLY STRONG TO SEVERE CONVECTION
MOST SIGNIFICANTLY BETWEEN 00 AND 06 UTC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  71  44  64 /  80  10  10  30
GCK  49  68  43  61 /  70  30  30  30
EHA  43  69  45  62 /  50  20  30  20
LBL  47  71  46  64 /  70  10  20  20
HYS  54  72  43  63 /  90  30  30  30
P28  60  73  47  70 /  80   0   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/33/33
Hazardous weather outlook, Apr 22, 8:35 AM CDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
835 AM CDT THU APR 22 2010

KSZ030-031-043>046-061>066-074>081-084>090-231130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
835 AM CDT THU APR 22 2010 /735 AM MDT THU APR 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE ONGOING THIS MORNING ACROSS PARTS OF
CENTRAL AND SOUTH CENTRAL KANSAS. THESE STORMS WILL PRODUCE LOCALLY
HEAVY RAIN AS WELL AS CLOUD TO GROUND LIGHTNING. LOCALLY SMALL HAIL
IS ALSO POSSIBLE.

BETTER ORGANIZED AND STRONGER THUNDERSTORMS ARE LIKELY TO DEVELOP
LATER THIS AFTERNOON ALONG AND WEST OF A LINE FROM DODGE CITY TO
WAKEENEY. THESE STORMS COULD BE SEVERE WITH LARGE HAIL, DAMAGING
WINDS AND AN ISOLATED TORNADO. THE STORMS ARE EXPECTED TO LINGER
THROUGH TONIGHT AND GRADUALLY PROGRESS EASTWARD ACROSS ALL OF
CENTRAL AND SOUTH CENTRAL KANSAS. HOWEVER THE BEST CHANCE OF SEVERE
WEATHER WILL BE BETWEEN 4 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

In the hours before

Local storm report, Apr 22, 6:19 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TORNADO          9 SSW FRIEND            38.14N 100.99W
04/22/2010                   FINNEY             KS   STORM CHASER

            STOVEPIPE TORNADO.

&&

GERARD
Local storm report, Apr 22, 6:39 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TORNADO          8 W FRIEND              38.24N 101.06W
04/22/2010                   FINNEY             KS   STORM CHASER

            LARGE TORNADO WITH POSSIBLE SATELLITE TORNADO.

0626 PM     TORNADO          6 W FRIEND              38.26N 101.02W
04/22/2010                   SCOTT              KS   STORM CHASER

            WEDGE TORNADO.

&&

GERARD
Local storm report, Apr 22, 6:40 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TORNADO          8 WSW SHALLOW WATER     38.31N 101.04W
04/22/2010                   SCOTT              KS   STORM CHASER

            STORM CHASER REPORTED RAIN WRAPPED WEDGE TORNADO.

&&

18
Local storm report, Apr 22, 6:58 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TORNADO          8 WSW SHALLOW WATER     38.31N 101.04W
04/22/2010                   SCOTT              KS   STORM CHASER

            STORM CHASER REPORTED RAIN WRAPPED WEDGE TORNADO.

0644 PM     TORNADO          14 NW DEERFIELD         38.14N 101.28W
04/22/2010                   KEARNY             KS   STORM CHASER

            STOVEPIPE TORNADO.

&&

GERARD
Local storm report, Apr 22, 7:13 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     SHALLOW WATER           38.36N 100.91W
04/22/2010  E65.00 MPH       SCOTT              KS   NWS EMPLOYEE

0707 PM     HAIL             SHALLOW WATER           38.36N 100.91W
04/22/2010  M0.75 INCH       SCOTT              KS   NWS EMPLOYEE

&&

18
Local storm report, Apr 22, 7:16 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             W SCOTT CITY            38.48N 100.91W
04/22/2010  E0.88 INCH       SCOTT              KS   PUBLIC

0712 PM     HAIL             W SCOTT CITY            38.48N 100.91W
04/22/2010  E1.25 INCH       SCOTT              KS   PUBLIC

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:15 PM CDTTornado WarningDDCScott45 min
Apr 22, 7:44 PM CDTTornado WarningDDCLane, Scott46 min
Apr 22, 8:23 PM CDTSevere Thunderstorm WarningDDCClark, Meade52 min
Apr 22, 8:28 PM CDTSevere Thunderstorm WarningDDCFinney22 min
Apr 22, 8:50 PM CDTSevere Thunderstorm WarningDDCLane, Scott40 min
Apr 22, 9:09 PM CDTSevere Thunderstorm WarningDDCClark, Comanche51 min
Apr 22, 9:59 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa18 min
Apr 22, 10:24 PM CDTSevere Thunderstorm WarningDDCTrego19 min
Apr 23, 12:35 AM CDTAreal Flood WarningDDCLane12 hr
Apr 23, 1:33 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 16 more5 hr
Apr 23, 5:16 PM CDTSpecial Weather StatementDDCFinney44 min
Apr 23, 5:39 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott21 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.